Alert archive / Louisiana / Special Marine Warnings in 2021

Special Marine Warning 252, NWS New Orleans, LA

May 19, 2021

NWS New Orleans, LA issued this special marine warning at May 19, 2021, 8:30 PM CDT. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2021, 8:30 PM CDT (01:30 UTC)
Expired
May 19, 2021, 9:00 PM CDT
In force
30 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
0.0 in
Wind
40.0 mph

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2021-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2021-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

509 
WHUS54 KLIX 200130
SMWLIX
GMZ530-200200-
/O.NEW.KLIX.MA.W.0252.210520T0130Z-210520T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service New Orleans LA
830 PM CDT Wed May 19 2021

The National Weather Service in New Orleans has issued a

* Special Marine Warning for...
  Lake Pontchartrain and Lake Maurepas...

* Until 900 PM CDT.

* At 830 PM CDT, a severe thunderstorm capable of producing
  waterspouts was located near Lake Maurepas, moving northwest at 15
  knots.

  HAZARD...Waterspouts and wind gusts to 40 knots.

  SOURCE...Radar.

  IMPACT...Waterspouts can quickly form and capsize boats...damage 
           vessels and oil rigs...and create suddenly higher waves. 
           Make sure all on board are in a secure location and 
           wearing life jackets. Expect wind gusts in excess of 34 
           knots and suddenly higher waves. Boats could sustain 
           damage or capsize. Make sure all on board are wearing 
           life jackets. Return to safe harbor if possible.

* Locations impacted include...
  Lake Maurepas.

LAT...LON 3032 9042 3030 9042 3028 9040 3026 9042
      3022 9044 3018 9047 3017 9057 3019 9059
      3021 9059 3022 9057 3027 9058 3030 9056
      3030 9054 3034 9049
TIME...MOT...LOC 0130Z 131DEG 16KT 3022 9045 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...40KTS

$$

MEFFER

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special marine warning went out at May 19, 5:31 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 19, 5:31 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
531 PM CDT Wed May 19 2021

.SHORT TERM...Numerous impacts across the region with heavy
rain, coastal flooding, high winds, and marine concerns. Safe to say
confidence in the forecast is very low with respect to rainfall.
Potential is there for significant rain however things have not
played out at all as forecast (I think most meteorologist would
agree with me here...White flag has been raised).

As for tonight, this evening will have convection but as we lose the
daytime heating believe the convection from McComb down to just east
of the mouth of the MS River should begin to wane and could be
completely gone by 2/3Z. This already appears to be on the down
swing as clouds tops have steadily warmed over the alt hour. This
activity is putting out some decent rain but the lack of thunder has
luckily kept the heavier rain in check and most of the rain has
fallen in the Gulf. It is the area to the west that has the greatest
uncertainty.

The area basically between the Atchafalaya River and I-55 has been
pretty much untouched most of the day. It has the highest
instability still at 21Z with sfc based CAPE around 2000 J/kg, LI's
around -4 to -5, the best LL moisture with both the sfc and h85
theta e ridge axis stretching across this area, PWs in excess of
1.7", some upper level divergence, and what appears to be
strengthening LL flow and convergence. The main culprit could be the
old MCV that was east of the mouth of the river earlier today. As it
stretched out and convection moved to the northwest in the previous
area we mentioned there was likely subsidence on the west side of it
that kept the area over SELA in check. There is still the risk of
convection developing over SELA and into southwest MS tonight but
with the instability expected to decrease that would help to keep
things more showery. Could easily see the potential for convection
to develop in the area tonight as LL winds continue to increase
along with moisture but CAMs are mostly quiet. They are suggesting
another MCS heading away from coastal TX and to the ENE possibly
approaching the CWA around 7/8Z. Ahead of it subsidence would help
keep things shut down but not quite sure this MCS will happen as
advertised. Last nights didn't,m threw an outflow boundary into the
CWA and that boundary still coulnd't act as a focus today.

Still think the the possibility for one last band of moderate to
heavy rain is possible. Even if the MCS doesn't quite evolve the way
expected it still looks like we will get a remnant boundary from
convection to our west to move in tonight. Through the morning hours
and into tomorrow strong LL winds leading to better convergence,
instability in place, very deep moisture in place, and the edge of
the building southeastern CONUS ridge should allow for storms. We
may see storms develop tonight and if they do my concern increases
for moderate to heavy rain. If a band begins to develop overnight it
likely will become the main feature and dictate how everything plays
out probably keeping storms from developing elsewhere. If convection
holds off till tomorrow then heavy rain is still a concern but we
may see storms become more widespread but decreasing the risk of a
heavy band of rain and training.

One last bit of convection could impact the far western zones on
Friday but by then we should really begin to feel the effects of
the building ridge to our east.

As for coastal flooding, we have upgraded numerous spots to a
coastal flood warning. The persistent and strong southeast flow
continues to pile up the water across the coast and a number of
locations are actually running above the 10% exceedance. With that
we had to upgrade mainly the east facing coast line to a coastal
flood warning and then extended that through Friday. Some locations
in Hancock county, St Bernard, Orleans, and St Tammany parishes
could see inundation of 2 to 4 feet. Tides could be even worse
tomorrow and will continue to have moderate impacts on Friday. We
also expanded the advisory to include inside the lake along with
Ascension and St James parishes where water pushes into these areas
from Lake Maurepas. Tides could be a bigger issue inside the lake
Friday as winds may have more of an easterly component which will
really drive the water through the Rigolets and well into areas west
of Lake Maurepas. May need to extend the advisory for the
rest of coastal MS as well.

Wind Advisory was issued again for tomorrow as the same if not
stronger setup will be in place. Winds could once again remain
sustained in the 20-30 mph range with higher gusts. This is
especially so near the coasts.

.LONG TERM (Saturday through Tuesday)...

With numerous impacts focus is primarily on the Short Term and will
append the previous Long Term discussion to handle that. /CAB/

Previous Long Term issued at 406 AM CDT Wed May 19 2021...Deep layer
ridging takes hold of the area by the weekend and remains in control
of the area's weather through at least the first part of the work
week. The high pressure and associated subsidence aloft should
suppress local rain chances. With no rain to cool off the afternoon
temperatures, and generally only partly cloudy skies, expect
afternoon temperatures to rise into the mid to upper 80s each
afternoon. A few places could cross the 90 degree mark, mainly
Sunday and Monday afternoons. Overnight lows will generally be in
the mid to upper 60s north and upper 60s to lower 70s south, which
is near or slightly above normal for this time of year. 95/DM

&&

.AVIATION...Outside of convection terminals will generally remain in
VFR status but can not rule out some low cigs dropping terminals
down to MVFR status. Convection timing is difficult but SHRA and
maybe a TSRA or two could impact a few terminals this evening then
after 7z the main terminals of concern look to be BTR and HUM as
convection tries to develop

&&

.MARINE...Strong onshore flow will continue and the small craft
advisory will continue through Friday. Sustained winds of 20-30kts
with higher gusts will continue. Winds will finally begin to relax
Saturday but advisories will probably still be needed over the
open waters. /CAB/

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  67  80  66  83 /  40  70  20  30
BTR  70  80  69  82 /  50  90  40  60
ASD  70  81  69  82 /  60  70  30  30
MSY  72  81  73  82 /  60  90  40  40
GPT  72  80  70  81 /  30  40  20  10
PQL  69  80  68  82 /  20  30  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Thursday evening for LAZ034>037-039-
     046>050-056>061-063>072-075>078.

     Coastal Flood Advisory until 1 AM CDT Saturday for LAZ049-050-
     057-058-060-061-066>068-072-075-077.

     Wind Advisory until 10 PM CDT this evening for LAZ058>061-
     063>070-072-075>078.

     Wind Advisory from 9 AM to 7 PM CDT Thursday for LAZ058>061-
     063>070-072-075>078.

     Coastal Flood Warning until 1 AM CDT Saturday for LAZ064-069-070-
     076-078.

GM...Small Craft Advisory from 9 PM this evening to 7 PM CDT Friday
     for GMZ550-552-555-570-572-575.

     Gale Warning until 9 PM CDT this evening for GMZ550-552-555-570-
     572-575.

     Flash Flood Watch through Thursday evening for GMZ530.

     Small Craft Advisory until 7 PM CDT Friday for GMZ530-532-534-
     536-538-557-577.

MS...Flash Flood Watch through Thursday evening for MSZ068>071-077-
     080.

     Coastal Flood Advisory until 1 AM CDT Saturday for MSZ081-082.

     Wind Advisory until 10 PM CDT this evening for MSZ080>082.

     Wind Advisory from 9 AM to 7 PM CDT Thursday for MSZ080>082.

     Coastal Flood Warning until 1 AM CDT Saturday for MSZ080.

GM...Small Craft Advisory from 9 PM this evening to 7 PM CDT Friday
     for GMZ552-555-570-572-575.

     Gale Warning until 9 PM CDT this evening for GMZ552-555-570-572-
     575.

     Small Craft Advisory until 7 PM CDT Friday for GMZ532-534-536-
     538-557-577.

&&

In the hours before

Special weather statement, May 19, 4:20 PM CDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service New Orleans LA
420 PM CDT Wed May 19 2021

LAZ070-192215-
Lower St. Bernard-
420 PM CDT Wed May 19 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. BERNARD PARISH...

At 419 PM CDT, a strong thunderstorm was located 11 miles southeast
of Shell Beach, or 20 miles northeast of Port Sulphur, moving
northwest at 10 mph.

Wind gusts of 50 to 55 mph are possible with this storm where it may
have a waterspout over marsh areas of St. Bernard Parish.
.

Locations impacted include...
Shell Beach.

LAT...LON 2976 8958 2975 8961 2976 8963 2975 8964
      2978 8977 2987 8969 2987 8962 2990 8959
      2976 8950 2974 8952 2975 8955 2974 8956
TIME...MOT...LOC 2119Z 117DEG 9KT 2975 8954

MEFFER
Special weather statement, May 19, 7:03 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service New Orleans LA
703 PM CDT Wed May 19 2021

LAZ075-200045-
Northwest St. Tammany-
703 PM CDT Wed May 19 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. TAMMANY
PARISH...

At 703 PM CDT, a strong thunderstorm was located near Lacombe, or 8
miles west of Slidell, moving northwest at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Covington, Abita Springs, Madisonville and Lacombe.

This includes Interstate 12 between mile markers 57 and 71.

LAT...LON 3055 9010 3025 8986 3026 8990 3025 8993
      3026 8995 3026 8998 3030 8999 3032 9003
      3035 9006 3037 9010 3039 9021 3041 9024
TIME...MOT...LOC 0003Z 134DEG 25KT 3025 8992

MEFFER
Local storm report, May 19, 8:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
822 PM CDT WED MAY 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     2 E BOUTTE              29.90N 90.36W
05/19/2021                   ST. CHARLES        LA   EMERGENCY MNGR

            ROOF AND TREE DAMAGE ON WADE ST AND ST JOHN
            ST. POSSIBLE TORNADO. TIME ESTIMATED FROM
            RADAR.

&&

DM

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:03 PM CDTSpecial Weather StatementLIXSaint Tammany42 min
May 19, 7:24 PM CDTSpecial Marine WarningLIX81 min
May 19, 8:00 PM CDTSevere Thunderstorm WarningLIXSaint Charles, Saint John the Baptist25 min
May 19, 9:19 PM CDTAreal Flood AdvisoryLIXAscension, East Baton Rouge, Iberville, Livingston116 min
May 20, 3:42 AM CDTSpecial Weather StatementLIXAscension, Assumption, Iberville, Jefferson, Plaquemines, Saint Charles and 3 more63 min
May 20, 4:05 AM CDTSpecial Marine WarningLIX55 min
May 20, 4:18 AM CDTSpecial Marine WarningLIX57 min
May 20, 5:03 AM CDTSpecial Marine WarningLIX57 min
May 20, 5:33 AM CDTSpecial Marine WarningLIX57 min
May 20, 7:00 AM CDTSpecial Weather StatementLIXAssumption, Jefferson, Lafourche, Saint Charles, Saint James60 min
May 20, 7:39 AM CDTTornado WarningLIXJefferson8 min
May 20, 7:42 AM CDTSpecial Marine WarningLIX33 min
May 20, 8:27 AM CDTSpecial Marine WarningLIX63 min
May 20, 8:37 AM CDTAreal Flood AdvisoryLIXAscension, Assumption, East Baton Rouge, Iberville, Lafourche, Livingston and 3 more52 min
May 20, 8:58 AM CDTTornado WarningLIXEast Feliciana13 min
May 20, 9:29 AM CDTFlash Flood WarningLIXAscension, East Baton Rouge, Iberville, Livingston, West Baton Rouge9 hr
May 20, 9:45 AM CDTFlash Flood WarningLIXEast Baton Rouge, East Feliciana, Saint Helena, West Feliciana11 hr
May 20, 10:04 AM CDTFlash Flood WarningLIXAscension, Assumption, Iberville, Lafourche, Livingston, Saint James and 1 more13 hr
May 20, 10:52 AM CDTSevere Thunderstorm WarningLIXSaint Charles, Saint John the Baptist19 min
May 20, 11:22 AM CDTSpecial Marine WarningLIX38 min
May 20, 11:26 AM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Livingston, Saint Helena94 min
May 20, 2:16 PM CDTRiver Flood WarningLIXEast Baton Rouge, Livingston68 hr
May 20, 2:22 PM CDTRiver Flood WarningLIXAscension, Livingston4 days
May 20, 2:33 PM CDTSpecial Marine WarningLIX57 min
May 20, 2:40 PM CDTRiver Flood WarningLIXEast Baton Rouge61 hr
May 20, 3:29 PM CDTSpecial Marine WarningLIX61 min
May 20, 3:56 PM CDTGale WarningLIX19 hr
May 20, 3:56 PM CDTSmall Craft AdvisoryLIX60 hr
May 20, 3:56 PM CDTWind AdvisoryLIXOrleans, Saint Bernard, Saint John the Baptist, Saint Tammany27 hr
May 20, 4:30 PM CDTSpecial Marine WarningLIX90 min
May 20, 4:58 PM CDTSpecial Weather StatementLIXLafourche, Terrebonne47 min
May 20, 5:16 PM CDTAreal Flood AdvisoryLIXAssumption, Jefferson, Lafourche, Terrebonne3 hr
May 20, 6:42 PM CDTFlash Flood WarningLIXAscension, East Baton Rouge, Iberville, Livingston, Saint Helena, West Baton Rouge4 hr

Nearby

Special Marine Warnings in Louisiana, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.